Utah, 2015

High Wind in Utah, April 14, 2015

April 14, 2015 · NWS GJT · 1 event in 1 county or zone

A deep low pressure system moved across the intermountain west which caused strong winds to develop in a section of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep low pressure system moved across the intermountain west which caused strong winds to develop in a section of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 9:57 AM MST, 3 minutes earlier.

Area forecast discussion, Apr 14, 9:57 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
ISSUED BY NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1057 AM MDT TUE APR 14 2015

.UPDATE...
ISSUED AT 1057 AM MDT TUE APR 14 2015

LATEST WATER VAPOR SATELLITE IMAGERY SHOWS THE UPPER TROUGH
CURRENTLY CROSSING INTO THE GREAT BASIN. THIS TROUGH IS STILL ON
TRACK TO ENTER EASTERN UTAH THIS EVENING. THIS TROUGH WILL THEN
PINCH OFF INTO A CLOSED LOW...SLOWING ITS EASTWARD PROGRESSION AND
CAUSING IT TO LINGER OVER THE FORECAST AREA THROUGH LATE THIS
WEEK.

IN THE MEANTIME...STRONG WINDS ARE STILL ON TAP FOR TODAY AHEAD OF
THE STORM...AND WINDS UPSTREAM OF THE AREA IN UTAH ARE ALREADY
BECOMING QUITE STRONG...SO EASTERN UTAH AND WESTERN COLORADO
SHOULD FOLLOW SUIT IN THE NEXT FEW HOURS.

THE ASSOCIATED COLD FRONT IS PROGGED TO ENTER EASTERN UTAH NEAR
00Z...JUST AFTER PEAK AFTERNOON HEATING. THIS TIMING OF THE COLD
FRONT WILL BE FAVORABLE FOR STRONG WINDS FOR MUCH OF THE
AREA...WITH EXCEPTION OF THE FAR EASTERN ZONES.

A FEW SHOWERS/THUNDERSTORMS ARE PROGGED TO POP UP MAINLY OVER THE
HIGH TERRAIN THIS AFTERNOON...BUT LITTLE PRECIPITATION IS
EXPECTED. SNOW WILL START DEVELOPING WEST TO EAST OVERNIGHT BEHIND
THE COLD FRONT. THE INITIAL ROUND OF SNOWFALL IS NOT EXPECTED TO
BE ESPECIALLY HEAVY...BUT COULD END UP PRODUCING LOCALLY
SIGNIFICANT AMOUNTS EVENTUALLY IF THE STORM LINGERS AS PROGGED.
HOWEVER...MUCH UNCERTAINTY STILL REMAINS AT THIS TIME REGARDING
THE POSITION AND TRACK OF THE CLOSED LOW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 424 AM MDT TUE APR 14 2015

BIG WIND EVENT TODAY AS A STRONG COLD FRONT APPROACHES THE GREAT
BASIN. ALTHOUGH THE FRONT IS JUST REACHING IDAHO AND NORTHERN
NEVADA EARLY THIS MORNING...SOUTHWEST WINDS WILL DRAMATICALLY
PICK UP BY NOON ACROSS EASTERN UTAH AND WESTERN COLORADO. THESE
STRONG SOUTHWEST WINDS WILL BRING UNSEASONABLY BALMY TEMPERATURES
TO ALL OF EASTERN UT AND WESTERN CO TODAY BEFORE A DRASTIC CHANGE
TONIGHT. UPPER LEVEL JET SUPPORT ISN'T PARTICULARLY HIGH (60KT)
WITH THIS APPROACHING FRONT...BUT THE PRESSURE GRADIENT WILL BE
VERY TIGHT DUE TO THE AIRMASS CHANGE BEING SO SIGNIFICANT. MOS
GUIDANCE WIND FORECASTS HAVE BACKED OFF A BIT FROM PREVIOUS RUNS
OVER PARTS OF WESTERN COLORADO SO THE WIND HAZARDS LOOK GOOD AS
IS WITH HIGH WIND WARNINGS IN EASTERN UTAH AND EXTREME WESTERN
COLORADO...THEN WIND ADVISORIES FOR PARTS OF WESTERN COLORADO. THE
COLD FRONT LOOKS TO PASS THROUGH EASTERN UTAH LATE THIS
AFTERNOON/EARLY THIS EVENING...THEN PROGRESSING EAST INTO WESTERN
COLORADO TOWARD MIDNIGHT. WINDS WILL CONTINUE THROUGH THE EVENING
AND INTO THE OVERNIGHT HOURS.

UPPER AND MID-LEVEL MOISTURE WILL INCREASE AHEAD OF THE FRONT
TODAY...BUT NOT EXPECTING TO SEE MUCH IN THE WAY OF SHOWERS UNTIL
THE FRONTAL PASSAGE TONIGHT. THUNDERSTORMS ARE A POSSIBILITY SO
ADDED ISO TSTORMS INTO THE EARLY MORNING HOURS ON WEDNESDAY.
LIGHTNING POTENTIAL INDEX DOES NOT INDICATE HIGH LIGHTNING
ACTIVITY BUT A FEW STRIKES CAN'T BE RULED OUT AND WOULD MOST
LIKELY OCCUR ALONG THE COLD FRONT TONIGHT. CAA TONIGHT INTO
WEDNESDAY WILL BRING SNOW SHOWERS TO NE UTAH AND NW COLORADO
WEDNESDAY WITH A POTENTIAL 1-3 INCHES OF ACCUMULATION. FORECAST
MODELS STILL HAVING PROBLEMS AGREEING ON PRECIPITATION COVERAGE
AND GENERAL TRACK OF UPPER LEVEL LOW ON WEDNESDAY INTO WEDNESDAY
NIGHT SO CONFIDENCE NOT VERY HIGH ON SNOWFALL AMTS AT THIS POINT.
COULD BE DEALING WITH A LATE SEASON ADVISORY EVENT BUT AGAIN
CONFIDENCE JUST NOT THAT HIGH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 424 AM MDT TUE APR 14 2015

CLOSED LOW CIRCULATION BECOMES ELONGATED NEARLY NORTH TO SOUTH
OVER THE WESTERN SLOPE BY WEDNESDAY NIGHT. MOISTURE INCREASES ON
THE BACK OR NORTH SIDE OF THE CIRCULATION...DUE TO DEFORMATION
AXIS THAT EXTENDS TO THE NRN STREAM CANADIAN SHORT WAVE. FLOW
BECOMES NORTH TO NORTHEAST FLOW...TYPICALLY NOT THE PREFERRED
DIRECTION FOR MODERATE TO SIGNIFICANT SNOW ACCUMULATION WITHIN
THE FORECAST AREA. THE NOTABLE EXCEPTION MAY BE THE NORTH SLOPES OF
THE UINTA MOUNTAINS IN DAGGETT COUNTY. WILL NEED TO MONITOR
THIS...BUT THE LACK OF MODEL CONTINUITY AND SPREAD ON THE
EVOLVING CLOSED LOW DOES NOT YIELD STRONG CONFIDENCE. PRECIPITABLE
WATER IS RELATIVELY LOW AND DOES NOT EXCEED A THIRD OF AN INCH
/0.33/. THERE IS POTENTIAL INSTABILITY AND RELATIVELY STEEP LAPSE
RATES INDICATE THAT CONVECTIVE ELEMENTS WILL DEVELOP. THE BEST
VALUES SEEM TO SUGGEST THAT THE SAN JUAN MOUNTAINS HAVE THE
POTENTIAL FOR MODERATE SNOW ACCUMULATIONS. QPF FIELDS SHOW THE
BEST SNOW POTENTIAL IS EAST OF HWY 550. LESS THAN IDEAL OROGRAPHIC
FLOW IS A MITIGATING FACTOR.

THE CLOSED LOW CORE SLOWLY DEPARTS THE REGION ON FRIDAY...ALTHOUGH
ITS INFLUENCE MAY PERSIST INTO SATURDAY. EASTWARD PROGRESSION WILL
BE SLOW AS AN UPSTREAM KICKER MAY NOT ARRIVE UNTIL SATURDAY. THIS
KICKER BRUSHES NW COLORADO FOR ANOTHER CHANCE FOR SNOW ON
SUNDAY...BUT MOVES QUICKLY DOWNSTREAM ON MONDAY. THE OVERALL TREND
WILL BE FOR MODERATING TEMPERATURES THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY NOON) ISSUED
AT 1057 AM MDT TUE APR 14 2015

WINDS WILL CONTINUE TO INCREASE AHEAD OF AN APPROACHING
COLD FRONT...WITH EXPECTED SOUTHERLY GUSTS OF 35-45 MPH AFTER ABOUT
18Z AT MOST VALLEY SITES...WITH LOW LEVEL WIND SHEAR POSSIBLE AT MTN
SITES INCLUDING KASE AND KTEX. STRONGEST GUSTS AND POTENTIAL REDUCED
VISIBILITIES ARE LIKELY JUST AHEAD OF AND BEHIND THE FRONTAL PASSAGE
SWEEPING INTO THE REGION BEGINNING THIS EVENING. WINDS WILL SHIFT
NORTHERLY RATHER ABRUPTLY WITH THE FRONT...WITH STRONG GUSTS HOLDING
ON FOR A FEW HOURS AFTER THE SHIFT.  CURRENT FRONTAL TIMINGS BRING
THE WIND SHIFT INTO THE EASTERN PORTION OF THE CWA AROUND 05Z.

PRECIPITATION WILL LIKELY BE BRIEF BUT INTENSE ACCOMPANYING THE
FRONT. ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH A
CONTINUING THREAT THROUGH WEDNESDAY MORNING. SHOWERS ARE EXPECTED TO
TURN TO ALL SNOW AT HIGHER ELEVATIONS FOLLOWING THE FRONTAL
PASSAGE...WITH POSSIBLE MVFR/IFR CONDITIONS DURING THE SNOW
SHOWERS.

&&

.FIRE WEATHER...
ISSUED AT 408 PM MDT MON APR 13 2015

A RED FLAG WARNING HAS BEEN ISSUED FOR 11AM TO 9PM TUESDAY FOR ALL
WESTERN COLORADO ZONES BELOW 8000 FEET.

A RIDGE ALOFT WILL BE BREAKING DOWN OVERNIGHT LEADING TO STRONG
SOUTHWEST WINDS ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT.
WINDS GUSTS AS STRONG AS 45 TO AS HIGH AS 65 MPH WILL BE COMMON IN
THE LOWER ELEVATIONS OF WESTERN COLORADO WHERE FUELS ARE IN A
READY TO BURN STATE. A RED FLAG WARNING HAS BEEN ISSUED. THE COLD
FRONT ARRIVES TO NORTHEAST UTAH BY EARLY EVENING THEN PROGRESSES
SOUTHEAST OVERNIGHT...ARRIVING TO SOUTH CENTRAL COLORADO BY
SUNRISE. A GUSTY NORTHWEST WIND SHIFT WILL ACCOMPANY THE FRONTAL
PASSAGE ALONG WITH A DISTINCT DROP IN TEMPERATURES. MOISTURE IS
LACKING WITH THIS FRONTAL PASSAGE AND ONLY ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE HIGHER
TERRAIN. COOLER AND UNSETTLED WEATHER REMAIN IN PLACE THROUGH THE
END OF THE WEEK

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR COZ002-003-006>008-
     011-020-021.

     HIGH WIND WARNING UNTIL 3 AM MDT WEDNESDAY FOR COZ001-006.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR COZ001-006-011.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200>203-205-
     207-290-292.

UT...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR UTZ023-025-028.

     HIGH WIND WARNING UNTIL 3 AM MDT WEDNESDAY FOR UTZ022-024-027-
     029.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR UTZ022-024-027-029.

&&

UPDATE...LC
SHORT TERM...JAM
LONG TERM...PF
AVIATION...LV
FIRE WEATHER...15
Hazardous weather outlook, Apr 14, 5:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 AM MDT TUE APR 14 2015

COZ001>014-017>023-UTZ022>025-027>029-151230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
630 AM MDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL DEVELOP TODAY AHEAD OF A COLD FRONT. WIND
GUSTS UP TO 50 MPH ARE EXPECTED BY LATE THIS AFTERNOON...WITH
PEAK GUSTS REACHING 60 TO 65 MPH IN THE DESERTS OF EASTERN UTAH.
SCATTERED MOUNTAIN SHOWERS WILL DEVELOP TONIGHT WITH ISOLATED
THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH AS THE FRONT PASSES
THROUGH EASTERN UTAH AND WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW LEVELS WILL LOWER TO VALLEY FLOORS EARLY WEDNESDAY
MORNING...LIGHT SNOW ACCUMULATIONS WILL BE LIMITED TO THE NORTHERN
MOUNTAINS WITH 2 INCHES OR LESS.

UNSETTLED WEATHER CONTINUES THURSDAY AND FRIDAY...BUT IMPROVING
CONDITIONS CAN BE EXPECTED BY SATURDAY. FREEZING TEMPERATURES IN
THE LOWER VALLEYS COULD AFFECT SENSITIVE VEGETATION ON THURSDAY
MORNING.

THERE IS A CHANCE FOR LIGHT SNOW OVER THE NORTHWEST COLORADO
MOUNTAINS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION WOULD BE GREATLY
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Canyonlands / Natural Bridges

When
April 14, 10:00 AM MST to 10:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Winds gusted from 20 mph to 50 mph across the zone for much of the day. At 2055, a peak wind gust of 70 mph was measured at an automated weather station near Dead Horse Point State Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585580.